What Are the Risks and Side Effects of Zocor?

  • Medical Editor: William C. Shiel Jr., MD, FACP, FACR
    William C. Shiel Jr., MD, FACP, FACR

    William C. Shiel Jr., MD, FACP, FACR

    Dr. Shiel received a Bachelor of Science degree with honors from the University of Notre Dame. There he was involved in research in radiation biology and received the Huisking Scholarship. After graduating from St. Louis University School of Medicine, he completed his Internal Medicine residency and Rheumatology fellowship at the University of California, Irvine. He is board-certified in Internal Medicine and Rheumatology.

Ask the experts

My wife has been taking Zocor for 5 months.  About a month ago, her hamstring and calf on her right leg were feeling cramped. It seems to get better and then worse again.  She does exercise often, but has not experienced this pain before.  Could Zocor be causing this pain?  Also, can she stop taking the Zocor for awhile and then start again to rule out this as the cause of her problem?  Her cholesterol was at 240 when she started taking the Zocor and is now about 130.  She is currently taking 10mg.  Are there any problems with stopping for awhile and starting again?  What are the risks?

Doctor's response

Simvastatin (Zocor), atorvastatin (Lipitor), pravastatin (Pravachol), cerivastatin (Baycol) and lovastatin (Mevacor) are collectively called statins.  Statins primarily reduce cholesterol, and some of them have been shown to reduce the risk of heart attacks, strokes and death.  In order to derive benefit from statins, treatment usually is continued indefinitely.  If therapy is stopped, these benefits will be lost and cholesterol levels will return to pretreatment levels.  Statins have several effects on muscle.  They can cause muscle and leg cramps, myalgia (muscle pain), myositis (muscle inflammation) and rhabdomyolysis (Muscle breakdown).  Rhabdomyolysis is a serious condition that often starts as muscle pain and may result ultimately in kidney failure.  Therefore, individuals taking statins should report unexplained muscle pain, weakness or tenderness to a healthcare provider.

Although it is possible that your calf pain could be due to Zocor, there are other potential causes. Although there is no harm in temporarily stopping Zocor, you should do so only after discussing it with your physician.

Quick GuideLower Your Cholesterol, Save Your Heart

Lower Your Cholesterol, Save Your Heart

Subscribe to MedicineNet's Heart Health Newsletter

By clicking "Submit," I agree to the MedicineNet Terms and Conditions and Privacy Policy. I also agree to receive emails from MedicineNet and I understand that I may opt out of MedicineNet subscriptions at any time.

Reviewed on 1/11/2018

Health Solutions From Our Sponsors